Weaning Down Depakote Question

Discussion in 'General Parenting' started by Bugsy, Jan 31, 2009.

  1. Bugsy

    Bugsy New Member

    This may sound crazy but here it goes.

    My son has been doing VERY well. Honor roll at school (school for special needs), compliant for the most part and able to get past things easier when things start to escalate.

    He has asked a lot about his medications. Why? When will I get off of them? Can I take less since I am in control? and so on.

    We talked to his doctor about maybe, slowly reducing a medication and see how it goes. psychiatrist agreed to try and decided to try to reducing the depakote. He has been taking 250 ER in the morning and 250 ER at bedtime. We decided to change the morning dosage to the 125 sprinkle and we started this on yesterday (Friday).

    OMG he has been incredibly emotional. He cried A LOT today. At one point he cried for 45 straight minutes. We have not seen this in SOOO long.

    So the question is, could this change in dosage make such a difference already?

    I feel stupid for even playing with his medications since he has been doing so well. I sort of think, "If it ain't broken, don't fix it".

    Any thoughts or experiences regarding weaning depakote would be appreciated.

    Thanks,
    Bugsy's mom
     
  2. smallworld

    smallworld Moderator

    My daughter always noticed her Depakote changes -- both increases and decreases -- the next day. And she always felt worse, even if the eventual change was for the better, until her body acclimated to the change (about a week). We have since learned that she is very sensitive to all medication changes, but your son could be, too.

    So from my very limited experience with my daughter, you could very well be seeing a reaction to the Depakote decrease yesterday. But I think you may need to give it a few more days to make certain the emotional reactivity is permanent. Your son may just need to get used to the lower dose of Depakote in his bloodstream.

    If you're at all uncertain, I recommend checking in with your psychiatrist.
     
  3. DDD

    DDD Well-Known Member

    I would think it is a reaction. I'm from the "it ain't broke" school myself.
    Hope all is better soon. DDD
     
  4. jal

    jal Member

    It definately can make a difference. My difficult child was on Depakote ER and once his psychiatrist prescribed regular Depakote and I called and psychiatrist who said it was OK to give to him. Well it wasn't. He had crying jags and was so emotionally all over the place that the psychiatrist called in the Depakote ER script and paid for it himself.
     
Loading...